Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Omaha, NE

April 10, 2001Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 10, 2001, 3:41 PM CDT for Lancaster County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 10, 2001, 3:41 PM CDT (20:41 UTC)
Expired
Apr 10, 2001, 4:15 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lancaster County, NE

What was reported inside it

TimeReportWhereRemark
Apr 10, 3:56 PM CDTHail 0.88Lincoln, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2400 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 102042
SVROMA
NEC109-102115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
341 PM CDT TUE APR 10 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF LINCOLN

* UNTIL 415 PM CDT

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH LARGE HAIL OVER HICKMAN...OR ABOUT 13
  MILES SOUTH OF LINCOLN...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINCOLN AROUND 350 PM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY1 RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4058 9686 4058 9654 4085 9648 4092 9664

B SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:06 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 10, 3:06 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
306 PM CDT TUE APR 10 2001

PRIMARY CONCERNS ARE SEVERE WEATHER POTENTIAL THROUGH
WED...RAINFALL...TEMPS...AND WINDS AS A MAJOR CYCLONE MOVES
NORTHEAST ACROSS THE AREA.

IN THE SHORT TERM...VERY MOIST AND UNSTABLE AIR FROM AMA N.E. TO TOP
AT 850 MB WAS UNDERESTIMATED BY MODELS.  ETA AGAIN SEEMS TO LOSE
SOME OF THE MOISTURE WHILE AVN REMAINS MOIST.  THIS AIR ADVECTING
NWD UNDER A SERIES OF RIPPLES IN THE UPPER JET HAS RESULTED IN
REPEAT TSTM DEVELOPMENT AND SLOWED TIEH NWD ADVANCE OF THE WARM
FRONT.  AS THIS PROCESS IS LIKELY TO CONTINUE WITH UPPER DIFL LIKELY
INCREASING AHEAD OF MAIN LOW OVERNIGHT...THE PROSPECTS FOR SVR WX
WILL CONTINUE.  ALSO THINK THE MODELS WILL REMAIN TOO FAST WITH THE
WARM FRONT.  FLOODING IS POSSIBLE...BUT STORMS SHOW FAST
MOVEMENT...SO WILL NOT HEADLINE FOR NOW.

ETA AND AVN ARE IN EXCELLENT AGREEMENT ON POSITIONS OF LOW AT SFC
AND ALOFT THRU 36 HRS...WITH ETA FASTER AFTER THAT.  DESPITE THESE
SIMILARITIES...THE AVN IS FASTER IN LIFTING THE DRY SLOT INTO OUR
AREA WEDNESDAY.  WILL TAKE A COMPROMISE SOLUTION.

WIND WILL ALSO BE A PROBLEM WED AND WED NIGHT AS THE STRONG LOW
MOVES THROUGH ERN NEB THEN MN.  GRADIENT DOES NOT LOOK QUITE AS
TIGHT AS LAST SYSTEM...SO FAR.  WINDS SHOULD DIE OUT GRADUALLY ON
THU AS WINDS ARE COUNTERACTED BY A DYING GRADIENT.

THU. NIGHT LOOKS COOL AND DRY PER GUIDANCE...WITH NO BIG CHANGES TO
EXTENDED.

.OMA...NONE.
POLLACK

In the hours before

Special weather statement, Apr 10, 11:12 AM CDT, 4 hours 29 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 AM CDT TUE APR 10 2001

STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA DURING THE NEXT 24 HOURS.  A SHORT LINE
OF FAST MOVING THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL  IN
A LINE ABOUT 50 MILES WIDE FROM WAHOO EAST TOWARD OAKLAND IOWA
THROUGH EARLY AFTERNOON.

OTHER SEVERE STORMS ARE POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS
THE AREA.  WARM...MOIST AND UNSTABLE AIR IS LIFTING NORTH OVER A
WARM FRONT IN NORTHERN KANSAS AND MISSOURI.  THIS> WILL PROVIDE
ENERGY FOR DEVELOPMENT OF STRONG THUNDERSTORMS AS THE FRONT MOVES
NORTH INTO EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING AND
TONIGHT.

POLLACK
Special weather statement, Apr 10, 12:35 PM CDT, 3 hours 6 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-102300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 AM CDT TUE APR 10 2001

STORM SPOTTER ACTIVATION WILL BE REQUIRED ACROSS PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA DURING THE NEXT 24 HOURS.  A SHORT LINE
OF FAST MOVING THUNDERSTORMS WILL PRODUCE STRONG WINDS AND HAIL  IN
A LINE ABOUT 50 MILES WIDE FROM WAHOO EAST TOWARD OAKLAND IOWA
THROUGH EARLY AFTERNOON.

OTHER SEVERE STORMS ARE POSSIBLE THIS AFTERNOON OR TONIGHT ACROSS
THE AREA.  WARM...MOIST AND UNSTABLE AIR IS LIFTING NORTH OVER A
WARM FRONT IN NORTHERN KANSAS AND MISSOURI.  THIS WILL PROVIDE
ENERGY FOR DEVELOPMENT OF STRONG THUNDERSTORMS AS THE FRONT MOVES
NORTH INTO EASTERN NEBRASKA AND WESTERN IOWA THIS EVENING AND
TONIGHT.

POLLACK
Local storm report, Apr 10, 1:08 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    OMAHA                     NE   1.75 INCH HAIL
04/10/01   SARPY                          REPORTED BY STORM
                                          SPOTTER.

1140 AM    GRETNA                    NE   1.75 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1146 AM    OMAHA                     NE   1 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1146 AM    CHALCO                    NE   1 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1147 AM    OMAHA                     NE   .88 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LA VISTA                  NE   1.75 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1155 AM    LA VISTA                  NE   1.75 INCH HAIL
04/10/01   SARPY                          REPORTED BY STORM
                                          SPOTTER.

1155 AM    EAST OMAHA                NE   1 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.

1155 AM    BELLEVUE                  NE   1.5 INCH HAIL
04/10/01   SARPY                          REPORTED BY PUBLIC.

1155 AM    OMAHA                     NE   FLOOD
04/10/01   SARPY                          REPORTED BY STORM
                                          SPOTTER.

1156 AM    OMAHA                     NE   1 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY PUBLIC.

1201 PM    OMAHA                     NE   1 INCH HAIL
04/10/01   DOUGLAS                        REPORTED BY HAM RADIO
                                          OPERATOR.

1201 PM    BELLEVUE                  NE   1 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

1204 PM    COUNCIL BLUFFS            IA   .88 INCH HAIL
04/10/01   POTTAWATTAMIE                  REPORTED BY STORM
                                          SPOTTER.

1206 PM    COUNCIL BLUFFS            IA   2.75 INCH HAIL
04/10/01   POTTAWATTAMIE                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1207 PM    COUNCIL BLUFFS            IA   1 INCH HAIL
04/10/01   POTTAWATTAMIE                  REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Apr 10, 2:11 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
211 PM CDT TUE APR 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0122 PM    2 W (OFF)OFFUTT AFB       NE   .75 INCH HAIL
04/10/01   SARPY                          REPORTED BY PUBLIC.

0129 PM    3 N (OFF)OFFUTT AFB       NE   1 INCH HAIL
04/10/01   SARPY                          REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 10:21 AM CDTSevere Thunderstorm WarningOAXButler, Seward24 min
Apr 10, 10:40 AM CDTSevere Thunderstorm WarningOAXButler, Seward35 min
Apr 10, 11:02 AM CDTSevere Thunderstorm WarningOAXSaunders28 min
Apr 10, 11:27 AM CDTSevere Thunderstorm WarningOAXSaunders18 min
Apr 10, 11:33 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy42 min
Apr 10, 1:14 PM CDTSevere Thunderstorm WarningOAXSarpy31 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.